Years after weight gain was recognized as a side effect of antidepressant therapy, researchers have presented evidence of its contribution to the increase in obesity. For those patients, who for years have described the devastating effect antidepressant have had on their weight, it is a ‘told you so’ moment.
Last spring the British Medical Journal published a report by Rafael Gafoor, Helen Booth and Martin Gulliford, documenting the significant weight gain in Britain experienced by patients on a variety of antidepressants, compared to the general population.
Using electronic medical records, they tracked weight status of the 53,000 British patients who had been prescribed antidepressants over ten years, and compared their weight to a similarly large group of untreated individuals. Both groups gained weight, but a significantly larger number of those in the antidepressant-treated group increased their weight. Moreover, weight gain did not stop after the first year of treatment, but according to their findings continued, on average, for six more years. The drug that caused the most weight gain was mirtazapine (Remeron).
Moreover, weight gain as a side effect of antidepressant treatment was not confined to those who were overweight or obese at the start of their therapy, but included patients who were of normal weight prior to treatment. The authors conclude that the impact of antidepressant drugs contributing to the increase in obesity in the UK has been overlooked, and should be considered a major risk factor. Their assessment of the impact of antidepressant therapy on generating obesity can be applied to the USA where, as in the UK, it has been almost entirely ignored as a risk factor.
That antidepressants and related drugs used for bipolar disorder and other mental disorders cause weight gain is well known to patients and their mental health providers. Several years ago, my associates and I were asked to develop a weight maintenance center at a Harvard associated psychiatric hospital to help patients lose the weight they gained (or were gaining) on psychotropic drugs.
What was so striking about our clients was that unlike those who have struggled with weight gain all their lives, they rarely had a problem with their weight prior to their treatment: eating a healthy diet and exercising characterized their lifestyle, and few had ever needed to be on a diet.
Because the data for the BMJ report was derived from electronic records, no information about alterations in food choice instigated by drug treatment was reported. However, several papers (as cited in the reviews below) have pointed to an increase in carbohydrate intake, and the absence of satiety associated with antidepressant use.
Those attending our clinic complained of an almost irresistible need to snack frequently on sweet or starchy foods and some (although usually those on mood stabilizers) would report eating a second meal an hour or so after the first, because they did not feel full. A professor of psychiatry at Boston area hospital shared the experience of a patient on Remeron who woke up every night to eat boxes of crackers and cookies.